Depression

  • Medical Author:
    Roxanne Dryden-Edwards, MD

    Dr. Roxanne Dryden-Edwards is an adult, child, and adolescent psychiatrist. She is a former Chair of the Committee on Developmental Disabilities for the American Psychiatric Association, Assistant Professor of Psychiatry at Johns Hopkins Hospital in Baltimore, Maryland, and Medical Director of the National Center for Children and Families in Bethesda, Maryland.

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Understanding Depression Slideshow

Quick GuideDepression Overview Pictures Slideshow: Symptoms, Types, Tests & Treatment

Depression Overview Pictures Slideshow: Symptoms, Types, Tests & Treatment

What about sexual dysfunction related to antidepressants?

The SSRI antidepressants can cause sexual dysfunction. SSRIs have been reported to decrease sex drive (libido) in both men and women. SSRIs have been reported to cause inability to achieve orgasm or delay in achieving orgasm (anorgasmia) in women and difficulty with ejaculation (delay in ejaculating or loss of ability to ejaculate) and erections in men. Sexual dysfunction with SSRIs is common though the exact incidence is not clearly known. Furthermore, sexual side effects have also been reported with the use of other antidepressant classes such a MAOIs, TCAs, and dual-action antidepressants.

Management of sexual dysfunction due to SSRIs includes the following options:

  • Decrease the SSRI dose. This option may be appropriate if the patient is on high doses of an SSRI. However, reducing the SSRI dose may also diminish the antidepressant effect. Remember, patients should never change medications and medication doses on their own without permission and monitoring by his/her doctor.
  • Trial of sildenafil (Viagra) or other sexual-enhancement medication. Studies in men whose depression has responded to SSRI but have developed sexual dysfunction showed improvement in sexual function with Viagra. Men taking Viagra reported significant improvements in arousal, erection, ejaculation, and orgasm as compared to men who were taking placebo, although Viagra generally does not increase one's libido.
  • For men who do not respond to Viagra (and for women with sexual dysfunction due to SSRI), switching from SSRI to another class of antidepressants may be helpful. For example, bupropion, mirtazapine, and duloxetine may have no sexual side effects or significantly less sexual side effects than SSRIs.
  • For patients who are unable to switch from SSRIs to another class of antidepressants either because of lack of tolerance or lack of therapeutic response to the other antidepressants, the doctor may consider adding another medication to the SSRI. For example, some doctors have reported success by adding bupropion to SSRIs to improve sexual function. However, more clinical trials are needed to determine whether this strategy really works.
  • Some doctors also may use buspirone (BuSpar) to improve sexual function in patients treated with SSRIs. More clinical studies are needed to determine whether this strategy works.
Medically Reviewed by a Doctor on 3/17/2016
VIEW PATIENT COMMENTS
  • Depression - Treatments

    What kinds of treatments have been effective for your depression?

    Post View 29 Comments
  • Depression - Therapy

    Do you currently undergo therapy? Describe your experience.

    Post View 5 Comments
  • Depression - Symptoms in Teens

    What are the symptoms of your teenager's depression?

    Post View 5 Comments

Health Solutions From Our Sponsors